Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Green Bay, WI

June 3, 2016Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 3, 2016, 5:40 PM CDT for Marathon County, Wood County, Wisconsin. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2016, 5:40 PM CDT (22:40 UTC)
Expired
Jun 3, 2016, 6:45 PM CDT
In force
65 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Marathon County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 142 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:02 PM CDTTSTM WND GST 39Marshfield, WI
Jun 3, 6:15 PM CDTTSTM WND DMG8 Se Stratford, WITREES DOWN IN THE TOWNSHIP OF DAY. REPORT RELAYED VIA THE MARATHON COUNTY SHERIFF OFFICE. TIME ESTIMATED BASED ON RADAR.
Jun 3, 6:15 PM CDTHAIL 0.88Milladore, WI
Jun 3, 6:17 PM CDTTSTM WND DMG7 E Marshfield, WIAT LEAST TWO TREES AND SEVERAL BRANCHES DOWN ON SHADY ROAD TWO MILES NORTH OF HIGHWAY 10. TIME ESTIMATED BASED ON RADAR.
Jun 3, 6:42 PM CDTTSTM WND GST 502 W Marathon City, WIPEA SIZE HAIL ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KGRB 032240
SVRGRB
WIC073-141-032345-
/O.NEW.KGRB.SV.W.0006.160603T2240Z-160603T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
540 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARATHON COUNTY IN CENTRAL WISCONSIN...
  WOOD COUNTY IN CENTRAL WISCONSIN...

* UNTIL 645 PM CDT

* AT 539 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF OWEN TO 8 MILES SOUTH OF LOYAL
  TO 8 MILES SOUTHEAST OF HATFIELD...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARSHFIELD...ABBOTSFORD...SPENCER...PITTSVILLE...COLBY...STRATFORD...
  MARATHON CITY...EDGAR...ATHENS AND RIB FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8979
      4443 8986 4425 9032
TIME...MOT...LOC 2239Z 245DEG 30KT 4489 9069 4462 9044 4435 9059 

HAIL...0.88IN
WIND...60MPH
 
$$

TDH
4 follow-up statements
743 
WWUS53 KGRB 032300
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT FRI JUN 3 2016

WIC073-141-032345-
/O.CON.KGRB.SV.W.0006.000000T0000Z-160603T2345Z/
MARATHON WI-WOOD WI-
600 PM CDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN MARATHON AND WOOD COUNTIES...

AT 600 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OWEN TO 6 MILES WEST OF MARSHFIELD TO 9 MILES
NORTHWEST OF BABCOCK...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARSHFIELD...ABBOTSFORD...SPENCER...PITTSVILLE...COLBY...STRATFORD...
MARATHON CITY...EDGAR...ATHENS AND RIB FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4428 9024 4426 9032 4442 9032 4466 9030
      4468 9031 4503 9031 4504 9020 4512 9020
      4512 8979 4443 8986
TIME...MOT...LOC 2300Z 244DEG 30KT 4494 9053 4467 9028 4435 9030 

HAIL...0.88IN
WIND...60MPH
 
$$

TDH
571 
WWUS53 KGRB 032317
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
617 PM CDT FRI JUN 3 2016

WIC073-141-032345-
/O.CON.KGRB.SV.W.0006.000000T0000Z-160603T2345Z/
MARATHON WI-WOOD WI-
617 PM CDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN MARATHON AND WOOD COUNTIES...

AT 617 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DORCHESTER TO 6 MILES NORTHEAST OF MARSHFIELD TO NEAR
PITTSVILLE...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARSHFIELD...ABBOTSFORD...SPENCER...PITTSVILLE...COLBY...STRATFORD...
MARATHON CITY...EDGAR...ATHENS AND RIB FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4428 9024 4426 9032 4442 9032 4466 9030
      4468 9031 4503 9031 4504 9020 4512 9020
      4512 8979 4443 8986
TIME...MOT...LOC 2317Z 244DEG 30KT 4501 9034 4474 9009 4441 9011 

HAIL...0.88IN
WIND...60MPH
 
$$

TDH
929 
WWUS53 KGRB 032327
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT FRI JUN 3 2016

WIC073-141-032345-
/O.CON.KGRB.SV.W.0006.000000T0000Z-160603T2345Z/
MARATHON WI-WOOD WI-
627 PM CDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN MARATHON AND CENTRAL WOOD COUNTIES...

AT 626 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF DORCHESTER TO 12 MILES NORTHEAST
OF MARSHFIELD TO 7 MILES EAST OF PITTSVILLE...MOVING NORTHEAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARSHFIELD...ABBOTSFORD...PITTSVILLE...STRATFORD...MARATHON CITY...EDGAR...
ATHENS...RIB FALLS...HAMBURG AND HEWITT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4428 9024 4426 9032 4441 9023 4466 9024
      4472 9022 4503 9031 4504 9020 4512 9020
      4512 8979 4443 8986
TIME...MOT...LOC 2326Z 244DEG 30KT 4505 9021 4478 8996 4445 8999 

HAIL...0.88IN
WIND...60MPH
 
$$

TDH
874 
WWUS53 KGRB 032342
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
642 PM CDT FRI JUN 3 2016

WIC073-141-032350-
/O.EXP.KGRB.SV.W.0006.000000T0000Z-160603T2345Z/
MARATHON WI-WOOD WI-
642 PM CDT FRI JUN 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARATHON AND CENTRAL
WOOD COUNTIES WILL EXPIRE AT 645 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING CONTINUE TO MOVE ACROSS
CENTRAL WISCONSIN.  NEW WARNINGS HAVE BEEN ISSUED FOR PART OF THE
AREA. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GREEN BAY.

LAT...LON 4428 9024 4426 9032 4441 9023 4466 9024
      4472 9022 4503 9031 4504 9020 4512 9020
      4512 8979 4443 8986
TIME...MOT...LOC 2336Z 245DEG 30KT 4505 9021 4478 8996 4445 8999 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:59 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 3, 4:59 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
459 PM CDT FRI JUN 3 2016

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 253 PM CDT Fri Jun 3 2016

High pressure centered over central Lake Michigan was edging east
this afternoon, as low pressure approached from southeast South
Dakota. A warm front was situated across southeast MN into
southwest WI, and was approaching the far southwest part of the
GRB forecast area. SBCAPE had increased to 600-800 j/kg near this
boundary in west central and southwest WI, and was edging into
central WI. Showers were pushing into our western counties, but
the main bulk of the rainfall was occurring over eastern MN and
northwest WI, where forcing was enhanced due to a short-wave trof
and moisture convergence on the nose of a 30-40 kt LLJ.

The initial short-wave trof is expected to brush through north
central WI early this evening, but showers and embedded tstms will
progress east as the 850 mb warm front lifts north, and the LLJ
shifts east through the area. The best bet for strong to
marginally severe thunderstorms should be over central WI during
the late afternoon and early evening, in close proximity to the
sfc warm front and associated instability axis. Once surface-based
instability wanes, the severe threat should diminish, as elevated
instability is fairly weak during the overnight period. Have
attrempted to workd a diminishing trend in pops after midnight,
after the initial band of pcpn moves through.

The threat of showers and tstms will increase again on Saturday
as the main upper trof and associated sfc low move into the
region. Severe threat will hinge on whether there is enough
breaks in the clouds and shower activity to allow discrete cells
to develop. Instability is marginal, with CAPE only expected to
be in the 800-1200 j/kg range, and deep layer shear is forecast
to decrease to 20 to 30 kts during the afternoon. The strongest
instability is expected to develop just ahead of the sfc low over
central WI, so perhaps a few strong tstms may develop there.

.LONG TERM...Saturday Night Through Friday
Issued at 253 PM CDT Fri Jun 3 2016

A slowly moving low pressure system will bring cool and wet
conditions to the western Great Lakes region this weekend and
continue on through early next week as it slowly exits the region.
Several shortwaves embedded in the mid level trough will combine
with instability to bring thunderstorms to the area, which will be
maximized during the daytime hours during peak heating.

High pressure will push in from the west Monday night and Tuesday,
bringing dry conditions to the area by the middle of next week.
Dry conditions will be short lived as another low pressure system
tracks through the Great Lakes by the end of the week. Confidence
in the timing of this precipitation is fairly low as the long
range models differ quite a bit that far out in the forecast.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 459 PM CDT Fri Jun 3 2016

An approaching upper level system with a frontal
system will bring periods of showers and thunderstorms to the
area tonight through sunday. The stronger storms this evening
will likely be focused over central wisconsin near a warm front.
Cigs and visibilities will gradually lower to a mix of vfr and
mvfr tonight and then continue to lower to mvfr cigs this weekend.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kurimski
AVIATION.......TDH
Hazardous weather outlook, Jun 3, 3:21 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT FRI JUN 3 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
321 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE FORECAST AREA,
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW STRONG STORMS
WITH GUSTY WINDS AND HAIL ARE POSSIBLE OVER CENTRAL WISCONSIN
EARLY THIS EVENING. LOCALLY HEAVY RAINFALL IS ANTICIPATED OVER
NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AT TIMES SATURDAY AND SATURDAY NIGHT.
THERE IS A MARGINAL RISK OF SEVERE STORMS WITH LARGE HAIL AND
STRONG WINDS DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY, AS WELL AS
WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE WEATHER DOES NOT APPEAR
LIKELY DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, THOUGH SPOTTERS
ARE ASKED TO REPORT ANY STRONG WINDS OR HAIL THAT MIGHT OCCUR.

LMZ521-522-541>543-042030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
321 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT,
BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AT TIMES SATURDAY AND SATURDAY NIGHT,
BUT SEVERE WEATHER IS NOT ANTICIPATED.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY, AS WELL AS
WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE WEATHER DOES NOT APPEAR
LIKELY DURING THIS PERIOD.

KIECKBUSCH/KURIMSKI

In the hours before

Special weather statement, Jun 3, 5:35 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT FRI JUN 3 2016

WIZ030-035-032315-
WOOD WI-MARATHON WI-
535 PM CDT FRI JUN 3 2016

...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR THORP TO NEAR MILLSTON. MOVEMENT WAS EAST
AT 30 MPH.

THIS LINE OF STORMS IS PRODUCING A GUST FRONT WITH WINDS GUSTS OF 40
TO 50 MPH MPH POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WAUSAU...MARSHFIELD...RIB MOUNTAIN...MOSINEE...ABBOTSFORD...SPENCER...
PITTSVILLE...BABCOCK...COLBY AND STRATFORD.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8970
      4468 8971 4468 8985 4447 8983 4425 9001
      4425 9032
TIME...MOT...LOC 2233Z 260DEG 25KT 4494 9069 4426 9071

TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:35 PM CDTSpecial Weather StatementGRBMarathon, Wood40 min
Jun 3, 6:40 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.